Cordelli DM, Masetti R, Zama D, Toni F, Castelli I, Ricci E, Franzoni E, Pession A. Central Nervous System Complications in Children Receiving Chemotherapy or Hematopoietic Stem Cell Transplantation. Front Pediatr. 2017 May 15;5:105.
Therapy-related neurotoxicity greatly affects possibility of survival and quality of life of pediatric patients treated for cancer. Central nervous system (CNS) involvement is heterogeneous, varying from very mild and transient symptoms to extremely severe and debilitating, or even lethal syndromes. In this review, we will discuss the broad scenario of CNS complications and toxicities occurring during the treatment of pediatric patients receiving both chemotherapies and hematopoietic stem cell transplantation. Different types of complications are reviewed ranging from therapy related to cerebrovascular with a specific focus on neuroradiologic and clinical features.
From the article
Posterior reversible encephalopathy syndrome is a clinical neuroradiological entity characterized by the presence of seizures, headache, vomiting, visual disturbances, and impaired consciousness, associated with MRI findings of bilateral gray and white matter edema typically prevalent in the posterior regions of the brain. PRES is generally considered reversible; nevertheless, if not promptly diagnosed and treated, it can lead to severe complications and permanent neurological damage. In children, PRES has become increasingly observed in different clinical scenarios, such as renal, autoimmune and hematologic disorders (e.g., hemophagocytic lymphohistiocytosis) but remains mostly described as a complication of chemotherapy and allogeneic HSCT with an incidence ranging between 1 and 10%. PRES may occur in children during treatment for leukemia and solid tumors, but it is also described as a neurological complication in children receiving HSCT for non-malignant disorders. The pathophysiology of PRES remains uncertain and is still discussed. Two different theories have been formulated to explain the development of cerebral vasogenic edema. In the first theory, hypertension is the main factor: this theory suggests that a rapid increase in blood pressure overcomes the auto-regulatory mechanism of the cerebral vessels, causing cerebral hyperperfusion and damage to the capillary bed and then leakage of fluid into the interstitium. In the second theory, vasogenic edema is generated by endothelial cell activation, with subsequent cerebral vasoconstriction and hypoperfusion: cytotoxic chemotherapeutic agents and/or immunosuppressive therapy, infections and autoimmune diseases could induce endothelial dysfunction and subsequent cerebral edema. Concerning the field of this review, many potential triggers and risk factors for PRES such as hypertension, multidrug chemotherapy, HSCT, immunosuppressants, and graft-versus-host disease (GvHD) have been described. PRES may complicate chemotherapy treatment at any stage but the risk is increased during more intensive regimens. Different chemotherapeutic agents commonly used in children with hemato-oncological disorders are suggested to have toxic effect on endothelium. Recently, several cases of PRES have been described in children treated with molecularly targeted therapy as well. In the setting of HSCT, PRES occurs usually within 100 days from transplantation; the use of calcineurin inhibitors for GvHD such as cyclosporine A or tacrolimus has been recognized as a major trigger for PRES. Acute GvHD, hypomagnesemia, the administration of fludarabine during conditioning and the use of umbilical cord blood stem cells are other factors associated with an increased risk of PRES in transplanted children….
The predominant fungal pathogen is Aspergillus spp., with Aspergillus fumigatus prevailing over other species. Candida spp., and Mucorales, may less frequently be encountered. In the past decade, annual incidence of invasive aspergillosis was 0.4% of hospitalized immunocompromised children. Although CNS aspergillosis has traditionally been associated with a dismal prognosis, during the last 25 years, there has been a drastic mortality reduction from more than 80% to less than a half. This decrease may be explained by CNS aspergillosis earlier diagnosis as well as the development of amphotericin B lipid formulations and the introduction of azoles. Prognosis correlates primarily with immune status, with allo-HSCT patients having sixfold greater odds of death. Aspergillar fungal hyphae have a characteristic angiotropism: they form broad hyphae that invade medium to large arterial and vein vessels, leading to acute infarction and hemorrhage. Afterward they extend into surrounding tissue inducing an infectious cerebritis or progressing into an abscess. Rarely, CNS aspergillosis presents with overt meningitis or cause granuloma. The clinical picture is usually characterized by fever, seizures, mental status alteration, visual deficits, and focal neurologic signs...
Cytomegalovirus, also termed human herpesvirus-5, is one of the most ubiquitous members of the Herpesviridae family. An estimated 90% of the population is infected worldwide. Endogenous reactivation may occur in transplanted patients. CMV primary infection in a seronegative host after receiving a CMV-seropositive transfusion or HSCT represents the most adverse presentation. The virus can affect both the CNS and the peripheral nervous system. Chorioretinitis and myelitis–radiculitis, followed by encephalitis and ventriculitis are the most common forms of neurologic involvement. The virus can affect both the CNS and the peripheral nervous system. Chorioretinitis and myelitis–radiculitis, followed by encephalitis and ventriculitis are the most common forms of neurologic involvement. CMV ventriculitis is characterized by thin, smooth ependymal enhancement with associated debris within the ventricles. Despite not specific, retinal involvement or polyradicular or ependymal enhancement should raise suspicion of CMV infection. Ganciclovir (and its orally available prodrug, valganciclovir) and foscarnet are the most effective first-line agent for CMV treatment after HSCT…
Incidence of symptomatic deep venous thrombosis in pediatric oncology patients is described between 7 and 14%, while asymptomatic ones are estimated in over 40% of cases. Different risk factors are reported including age (<2 years or >10 years), non 0-blood group, presence of central venous cine, immobility, infections, obesity, underlying thrombophilia, corticosteroids, and ASP therapy. The thrombosis can occur both in central and peripheral veins, occasionally involving the arterial system. Cerebral sinus venous represents the main CNS localization, accounting for about 8% of all thrombotic events. As regard ALL, the Prophylactic Antithrombin Replacement in Kids with ALL treated with Asparaginase study reported a prevalence of asymptomatic thrombosis of 36.7% as opposed to only 5% of symptomatic events. Other studies confirm that incidence of symptomatic thrombotic events is about 5%, with CNS and upper extremity being the most more frequent districts involved. Clinical manifestations of cerebral sinus venous thrombosis is altered mental status, headache, vomiting, and diplopia. Seizures and other focal neurological deficits could also occur. In particular, the use of ASP in patients with ALL is associated with a risk of thrombosis. Usually, this complication occurs during induction phase. An imbalance of the pro- and anticoagulating systems with reduction in fibrinogen, V, VII, VIII, and IX factors but also antithrombin III (AT), protein S, protein C, plasminogen, and alpha-2-antiplasmin has been reported in patients treated with this drug. So far, although recent paper highlighted a lower thrombin generation profile with pegylated Escherichia coli asparaginase (PEG-ASP) than with native ASP, no difference has been demonstrated in influencing thrombotic complications in clinical trials between the different ASP formulations, as native Escherichia coli-ASP and PEG-ASP. Few data are available about adverse effects of Erwinia ASP, but no significant differences with E. Coli ASP profile were found. Concomitant use of corticosteroids and ASP has been investigated as a worsening factor for thrombotic events but no agreement was achieved.